Foggy
55°
Foggy
Hi 80° | Lo 57°

Topical Estrogen Can Have Some Serious Side Effects

Dear Dr. Roach: For the past five years I have been using vaginal estrogen. I was first given Estradiol Cream. I have always had very thick, curly hair. In less than a week I started noticing hair coming out in my hands when washing it. Within a couple of months, my hair started to look thinner. Five years after starting the cream, my hair is noticeably thinner.

My urogynecologist said that topically applied estrogen cream could not cause hair loss, since only trace amounts get into the bloodstream. He agreed to change to a bioidentical estriol cream made by a compounding pharmacy.

The same problem occurred with the estriol. If I discontinue use of the creams, will my hair eventually revert to its usual thickness? — F.N.Y.

Answer: Most women use estrogen cream to combat vaginal atrophy, a thinning of the lining of the vagina. This is something that happens after menopause due to a decline in estrogen levels. It can cause painful intercourse, a feeling of dryness or even a burning sensation. Topical estrogen is used to relieve the symptoms by improving the elasticity of the vaginal tissue.

Estradiol and estriol (both estrogen) certainly are absorbed by the body, even when used topically. The blood levels are measurable, and they are shown to be absorbed nearly as well as they are orally, enough to affect other hormones in the body.

Since systemic estrogen can cause hair loss, I think it’s entirely plausible that the estrogens you have used are causing your hair loss.

Twice weekly is the recommended dose. Some women might not need even that much. Hopefully you can find a dose that works without causing hair loss.

The majority of time, hair does come back to its former thickness once the estrogen is stopped.

Dear Dr. Roach: I have, for the past week, had a hairlike floater in my right eye, and after dark, I have firefly-like flashes. I’ve looked online and found opinions saying not to worry. I also found one opinion that this might be a concern if it happened suddenly. What is sudden? They weren’t there; now they are. My eyes were checked within the past year. — S.M.

Answer: This is a potential emergency, because the symptoms are classic for a detached retina. Floaters, which appear as moving threads or spots in the eye, can be normal, but a sudden increase in their number raises suspicion for a retinal detachment. Similarly, flashing lights are a big warning sign for detachment of the retina.

A detached retina is when the rods and cones — the light sensors in the back of the eye — lose their hold on the tissues in the back of the eye. People with severe myopia (nearsightedness) are at higher risk for this. Without early treatment, loss of visual acuity can be permanent.

You should see an ophthalmologist today. If you can’t get an appointment, be seen in an emergency room. I dearly hope I am wrong, but if you have a detached retina, it needs to be evaluated immediately.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or mail them to P.O. Box 536475, Orlando, FL 32853-6475.